South Dakota, 2021

Heavy Snow in South Dakota, April 9, 2021

April 9, 2021 · NWS UNR · 1 event in 1 county or zone

A disturbance crossing the area brought enhanced upslope snowfall to parts of the northern Black Hills. Amounts of four to six inches were reported across favored higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A disturbance crossing the area brought enhanced upslope snowfall to parts of the northern Black Hills. Amounts of four to six inches were reported across favored higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 8, 9:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 8, 9:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1047 PM MDT Thu Apr 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 223 PM MDT Thu Apr 8 2021

An upper low spins over IA, while a shortwave trough
approaches our area from the northwest. Skies across the CWA are
mostly sunny. At the surface, a trough is moving over the Dakotas,
and the cold front is moving through MT. Winds are generally light
and westerly, and temperatures are rising into the 50s and 60s.

As the aforementioned shortwave continues to approach our area this
evening, the cold front will push into northeastern WY around 03Z,
exiting south central SD by 12Z. Advection of vorticity and moisture
along the deep layer frontogenesis will result in rain/snow
with/behind the front. Snow accumulations on most of the plains will
be light, but upslope enhancement (Froude ~1.5) is still expected to
result in several inches of snow over the northern/WY Black Hills.
HREF ensemble mean shows a foot of snow possible in the northern
Black Hills, with 6-8 inches over the WY Black Hills. However, this
seems to be on the high end compared to other models. Collaborated
with WPC on snow/QPF, ending up with 6-9 inches in the northern
Black Hills. Still expecting the majority of the WY Black Hills zone
to remain within advisory criteria, so left that headline as is,
although the highest elevations may get a little more. For a few
inches of snow, gusty northwest winds, and resultant blowing snow,
added the rest of Crook county, as well as the Spearfish zone, to
the Winter Weather Advisory. Still appears that the Pine Ridge area
may have a localized QPF maximum due to moisture convergence,
although the timing during the day on Friday will limit snow
accumulations to a couple inches or so.

Additionally, strong CAA and pressure rises of 4-6 mb behind the
cold front will result in strong winds overnight. Pressure rises and
CAA decrease Friday, but tight pressure gradient is expected to keep
winds gusty. Sustained winds of 25 to 35 mph, with gusts up to 50
mph, are expected. Have issued a Wind Advisory for northwestern to
west central SD plains. Places just east of the Black Hills may gust
near 60 mph, but the majority of the winds should remain within Wind
Advisory criteria. Precipitation and winds will diminish Friday
afternoon as the shortwave shifts southeastward. Highs Friday will
be in the 40s and 50s, 30s in the Black Hills.

Transient upper ridging and WAA will result in a mild, dry Saturday
between cold fronts. Highs will be in the 60s. Saturday evening,
another low pressure system will begin moving through the northern
plains, bringing with it another cold front, gusty winds, and
rain/snow for Sunday. Track of the low should keep most of the
moisture to the north. Cyclonic flow will persist over the northern
plains through midweek, with continuing cool, breezy weather and
occasional chances for light precipitation.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1043 PM MDT Thu Apr 8 2021

Cold fropa has cleared the Black Hills region and conts to push
quickly east. Wind gusts exceeding 55kts are common with initial
push behind front. Gusty NW winds will linger 09/20z before
quickly diminishing across terminal locations. MVFR/IFR conds will
be possible in KGCC vcnty with -sn br through 09/12z before
ending. Isold pockets of -sn are possible in the KRAP terminal
vcnty...but majority of snow will be confined to northern Black
Hills through 09/15z.

&&

.FIRE WEATHER...
Issued At 223 PM MDT Thu Apr 8 2021

A strong cold front will move through the area tonight. This will
bring some gusty northwest winds of 40 to 50 mph tonight into
Friday, especially across the northwest and west central SD
plains. On Friday afternoon, relative humidity will drop to the
lower 20s across northwest SD Friday afternoon. Given the lack of
snow/rain in this area, and continued dry fuels, fire weather
conditions will be elevated there. Saturday will be mild and dry,
with min RHs 15 to 20 percent. At this point, winds do not look to
reach red flag criteria across most of the CWA, but some gusts
over 25 mph will be possible across southern portions of Campbell
County. Headlines may be necessary.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon MDT Friday for SDZ025.

     Wind Advisory until 4 PM MDT Friday for SDZ001-002-012>014-026-
     030>032-072>074.

     Winter Storm Warning until noon MDT Friday for SDZ024.

WY...Winter Weather Advisory until noon MDT Friday for WYZ056-057-071.

&&

DISCUSSION...Pojorlie
AVIATION...Hintz
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Apr 8, 3:35 AM MST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
435 AM MDT Thu Apr 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091045-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
435 AM MDT Thu Apr 8 2021 /535 AM CDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected today with minimum
relative humidities as low as 15 percent. A strong cold front
will cross the area tonight, brining gusty northwest winds.
Several inches of snow is expected in the northern Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will continue on Friday, especially on the
plains. Accumulating snow will continue in the morning over the
northern Black Hills, then decrease in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 8, 6:06 PM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/08/2021  M66 MPH          CAMPBELL           WY   ASOS

0637 PM     HIGH SUST WINDS  5 NNW DWTN GILLETTE     44.34N 105.54W
04/08/2021  M53 MPH          CAMPBELL           WY   ASOS

0644 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
04/08/2021  M57 MPH          CAMPBELL           WY   MESONET

0651 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/08/2021  M74 MPH          CAMPBELL           WY   MESONET

0651 PM     HIGH SUST WINDS  1 NE ECHETA             44.47N 105.84W
04/08/2021  M45 MPH          CAMPBELL           WY   MESONET

0656 PM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.45W
04/08/2021  M52 MPH          CAMPBELL           WY   MESONET

&&

CALDERON
Local storm report, Apr 8, 7:08 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/08/2021  M60 MPH          CAMPBELL           WY   ASOS

0706 PM     NON-TSTM WND GST 16 WSW DWTN GILLETTE    44.22N 105.81W
04/08/2021  M50 MPH          CAMPBELL           WY   MESONET

0712 PM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.45W
04/08/2021  M53 MPH          CAMPBELL           WY   MESONET

0730 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
04/08/2021  M51 MPH          CAMPBELL           WY   MESONET

0745 PM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
04/08/2021  M61 MPH          HARDING            SD   MESONET

0751 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/08/2021  M62 MPH          CAMPBELL           WY   MESONET

0755 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/08/2021  M56 MPH          HARDING            SD   ASOS

0756 PM     NON-TSTM WND GST 10 ESE PINE HAVEN       44.29N 104.63W
04/08/2021  M50 MPH          CROOK              WY   MESONET

&&

CALDERON
Local storm report, Apr 8, 8:18 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
04/08/2021  M54 MPH          CAMPBELL           WY   ASOS

0805 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
04/08/2021  M50 MPH          CAMPBELL           WY   MESONET

0806 PM     NON-TSTM WND GST 10 ESE PINE HAVEN       44.29N 104.63W
04/08/2021  M53 MPH          CROOK              WY   MESONET

0808 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/08/2021  M58 MPH          HARDING            SD   ASOS

0810 PM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
04/08/2021  M53 MPH          HARDING            SD   MESONET

0815 PM     NON-TSTM WND GST 7 NNE RALPH             45.86N 102.98W
04/08/2021  M55 MPH          HARDING            SD   MESONET

0832 PM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.45W
04/08/2021  M56 MPH          CAMPBELL           WY   MESONET

0840 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
04/08/2021  M54 MPH          BUTTE              SD   MESONET

0845 PM     NON-TSTM WND GST 13 NW BELLE FOURCHE     44.80N 104.03W
04/08/2021  M50 MPH          BUTTE              SD   MESONET

0851 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
04/08/2021  M50 MPH          CAMPBELL           WY   MESONET

&&

CALDERON
Local storm report, Apr 8, 9:05 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/08/2021  M56 MPH          HARDING            SD   ASOS

0945 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
04/08/2021  M51 MPH          BUTTE              SD   MESONET

0952 PM     NON-TSTM WND GST 1 E DWTN RAPID CITY     44.07N 103.21W
04/08/2021  M56 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

CALDERON
Local storm report, Apr 8, 10:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 PM MDT THU APR 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
04/08/2021  M69 MPH          PENNINGTON         SD   ASOS

1005 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
04/08/2021  M50 MPH          CAMPBELL           WY   MESONET

1006 PM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
04/08/2021  M57 MPH          PENNINGTON         SD   MESONET

1006 PM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
04/08/2021  M51 MPH          MEADE              SD   MESONET

1021 PM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
04/08/2021  M58 MPH          PENNINGTON         SD   MESONET

1036 PM     NON-TSTM WND GST 3 NNW SCENIC            43.82N 102.58W
04/08/2021  M53 MPH          PENNINGTON         SD   MESONET

1046 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
04/08/2021  M63 MPH          PENNINGTON         SD   MESONET

&&

JJ
Local storm report, Apr 8, 11:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1232 AM MDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
04/08/2021  M51 MPH          CAMPBELL           WY   MESONET

1114 PM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
04/08/2021  M50 MPH          PENNINGTON         SD   MESONET

1120 PM     NON-TSTM WND GST 8 S WALL                43.88N 102.24W
04/08/2021  M52 MPH          PENNINGTON         SD   MESONET

1145 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
04/08/2021  M56 MPH          HARDING            SD   ASOS

1154 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
04/08/2021  M55 MPH          PENNINGTON         SD   MESONET

&&

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Black Hills

When
April 9, 12:00 AM MST to 9:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
Public
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945779.